Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

On Lithium 400mg. Safe to have MRI with Lithium?

May 2014
User rating for this question
Answered by

Practicing since : 2002
Answered : 6311 Questions
I am on Lithium 400mg and need to have an MRI on my hip.
Will I be safe in the MRI as Lithium is a metal?
Posted Thu, 29 Aug 2013 in X-ray, Lab tests and Scans
Answered by Dr. Vivek Chail 57 minutes later
Brief Answer:
MRI scan safe during lithium treatment

Detailed Answer:
Hi Andi.cossar,
Thanks for writing in.

I would like to inform you that lithium in your blood is not a contraindication for MRI scan of your hip. In clinical practice, lithium (Li) salts are used for the treatment of manic-depressive (bipolar) and depressive disorders and they do not affect MRI scan results.

This is because lithium is a paramagnetic substance and these are materials which are not very strongly attracted to the magnet. They are slightly magnetized when placed in a strong magnetic field and act in the direction of the magnetic field. Their relative permeability is slightly more than one. Examples of such materials are magnesium, tin, platinum, lithium, tantalum, aluminum, molybdenum, etc.

MRI machine is a large magnet and scan is affected by presence of Ferromagnetic metals. These are those types of materials which are strongly attracted to a magnet. Their permeability is very high in the range of hundreds and thousands. Examples include chromium oxide, cobalt, ferrite (iron), cadolinium, nickel, rare earth magnet, magnetite, yttrium, etc. These metals strongly affect MRI scan findings.

Hope your query is answered.
Do write back if you have doubts

Dr Vivek
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor